Delaware, 2002

Damaging Winds in Delaware, April 3, 2002

April 3, 2002 · NWS PHI · 2 events in 1 county or zone

Two severe thunderstorms produced high winds and wind damage in Sussex County. The first caused damage from Ellendale and Lincoln east to Slaughter Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Two severe thunderstorms produced high winds and wind damage in Sussex County. The first caused damage from Ellendale and Lincoln east to Slaughter Beach. The second produced a measured wind gust of 70 mph at the Pilot Tower in Lewes. In Lincoln, the wind tore the roof from two poultry houses and moved a shed off its foundation. In Argos Corner, the thunderstorm flattened a fifteen foot section of a garage and caused $20,000 in damages. In Slaughter Beach, the roof of a truck stop was torn off and blown 450 feet downwind. Once the roof was torn off, the walls of the truck stop fell down and a two by four from the stop implanted itself in the owner's house. Numerous branches, limbs and wires were on roads in Ellendale and Slaughter Beach and several trees were also knocked down along the path of this severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 2:45 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 3, 2:45 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EST WED APR 3 2002

FRNT & ASSOCIATED WX WILL BE OFF THE COAST LATE THIS AFTERNOON. CAA
TONIGHT BEHND FRNT. HI PRESS MOVES IN FOR THE NEXT 2 DAYS. THURS NGT
SETTING UP FOR A GOOD RADIATION NIGHT.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA OCEAN AND BAY

ZEV

In the hours before

Special weather statement, Apr 3, 1:55 PM EST, 1 hour 52 minutes before
DEZ002>004-MDZ012-015-019-020-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EST WED APR 3 2002

...LINE OF SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON SHOULD DEVELOP
SOME SCATTERED SHOWERS AND THUNDERSTORMS. WINDS AHEAD OF THE FRONT
ARE SHIFTING TO THE WEST AND ARE ACTUALLY STRANGLING THE AMOUNT OF
MOISTURE AVAILABLE FOR THE STORMS. A LINE OF STORMS IS EXPECTED TO
FORM WITH THIS FRONT SOUTH OF THE REGION WHERE MOISTURE IS MORE
ABUNDANT.

NEVERTHELESS...ANY SHOWERS OR THUNDERSTORMS THAT MOVE THROUGH
BETWEEN 2 PM AND 5 PM HAVE THE POTENTIAL TO PRODUCE SOME GUSTY WINDS
AS STRONG AS 45 MPH ALONG WITH LIGHTNING AND LOCALLY HEAVY
DOWNPOURS. THE STRONGEST STORMS IF THEY WERE TO FORM...WOULD OCCUR
IN TALBOT...CAROLINE AND SUSSEX COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. NATIONAL WEATHER SERVICE FORECASTS AND
STATEMENTS CAN ALSO BE FOUND ON OUR WEB SITE...BY TYPING IN LOWER
CASE...WWW.NWS.NOAA.GOV/ER/PHI.

IF YOU SEE THREATENING WEATHER...PLEASE HEAD INDOORS QUICKLY.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
April 3, 3:47 PM EST to 3:52 PM EST
Where
Sussex County, Lincoln
Measured
57 kt (66 mph)
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
38.867, -75.417

Thunderstorm Wind, Sussex

When
April 3, 4:02 PM EST
Where
Sussex County, Lewes
Measured
61 kt (70 mph)
Reported by
COASTAL OBSERVING STATION
Coordinates
38.767, -75.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292510, 5292511.